I was recently fascinated by a quote by Friedrich Nietzsche (尼采) so I think we can discuss about this quote on session one. On session two we will extend the topic to a superhero Batman's "No-Kill" rule. Hope you like it.
Whoever fights monsters should see to it that in the process he does not become a monster. And if you gaze long enough into an abyss, the abyss will gaze back into you. - Friedrich Nietzsche
We are going to talk about a superhero Batman's "No-Kill" rule. The topic is not about the Batman movie or comics but his unique principle when tackling bad guys or monsters. It helps if you watched any Batman movie, but it's also fine if you know nothing about Batman. You just need to know that this superhero won't intentionally take a human life by his own hands. And regardless of the exceptions, he's mostly adhered to that rule over the past 80 years in the comics.
Reference Reading Material if you do have time, plenty of time.
https://www.forbes.com/sites/markhughes ... 573f7822eb
Discussion questions for session 1:
1. How do you interpret this quote?
2. What did Nietzsche mean by monsters and the abyss? Can we recognize or find the monsters or abyss in our lives?
3. Have you had or heard of personal experience of becoming a monster (a metaphor), or gazing long into an abyss? What is it like?
Discussion questions for session 2:
1. Please google online. What kind of superhero is Batman? What superpower does he have?
2. How hard is it for a superhero (any superhero) not to kill? Do we expect or even hope superhero to kill? Why Batman choose not to kill (most of time)?
3. Do you think Batman might bear some responsibility for the murders committed by his enemies, since he keeps refusing to kill them despite knowing they will eventually escape and commit more murders?
4. If you were Batman, what policy would you hold?
3:45 ~ 4:00pm Greetings & Free Talk / Ordering Beverage or Meal / Getting Newcomer’s Information
4:00 ~ 4:10pm Opening Remarks / Newcomer’s Self-introduction / Grouping
4:10 ~ 4:50pm Discussion Session (40 mins)
4:50 ~ 5:10pm Summarization (20 mins)
5:10 ~ 5:15pm Regrouping / Instruction Giving / Taking a 10 Minutes Break (Intermission)
5:15 ~ 5:55pm Discussion Session (40 mins)
6:00 ~ 6:20pm Summarization (20 mins)
6:20 ~ 6:30pm Concluding Remarks / Announcements
Meeting Date: As shown on the Subject Line
Meeting Time: 4:00pm – 6:30pm
Meeting Venue: 丹堤咖啡 Dante Coffee (Minimum Order $80)
Zoom meeting ID: 88548972682
1. We advise participants to print out the discussion questions and bring them to the meeting for reference. As for the supporting articles, feel free to print them out, as well, according to your preference.
2. We suggest that participants read the articles and think about the questions in advance.
3. Newcomers should prepare a two-to-three minute self-introduction in English to deliver when called upon by the host before the start of the discussion. The host may also ask you to give brief feedback about the meeting at the conclusion of the meeting.
4. We conduct the entire meeting in English. All participants should have at least moderate English-conversation skills and be able to articulate your ideas for each discussion question.
5. We welcome newcomers and other guests to attend the meetings and join the discussion freely for three times (including on-site and online meetings). After that, we hope you will consider becoming a YoYo English Club member. We charge a NT$1000 lifetime membership fee.